Vermont, 2021

Flash Flood in Vermont, August 26, 2021

August 26, 2021 · NWS BTV · 1 event in 1 county or zone

A nearly stationary thunderstorm, which contained some back-building elements traversed portions of eastern Addison County on the evening of August 26, 2021. Radar estimates of between 2 and 5 inches were observed in the western portions of the town of Granville, VT which produced a large washout on Texas Falls Road near Texas Gap.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A nearly stationary thunderstorm, which contained some back-building elements traversed portions of eastern Addison County on the evening of August 26, 2021. Radar estimates of between 2 and 5 inches were observed in the western portions of the town of Granville, VT which produced a large washout on Texas Falls Road near Texas Gap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 26, 6:50 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 26, 6:50 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
750 PM EDT Thu Aug 26 2021

.SYNOPSIS...
Isolated to scattered showers and thunderstorms will wind down
this evening ahead of a cold front advancing through the North
Country tonight. Seasonable conditions will arrive on Friday,
followed by a return of higher humidity for the start of next
week along with chances of showers. Another, stronger cold front
is expected to provide drier and cooler conditions for the
middle of next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 725 PM EDT Thursday...A Flash Flood Warning has been
issued which includes Ripton, Bread Loaf, Granville, and
Hancock, Vermont where an isolated, strong thunderstorm has
produced up to 3-4 inches of rain thus far. Additional rainfall
amounts up to 2 inches are expected with rainfall rates of 1-2
inches per hour. Otherwise, a few isolated showers have been
briefly popping up across south-central Vermont but without much
fanfare. Meanwhile, the Heat Advisory has been canceled as
temperatures and dewpoints decrease and will continue to do so
through the overnight hours with the passage of a cold front.
The going forecast has this well covered. See previous
discussion below:

Previous Discussion...A welcome cold front is beginning to
advance from the northwest and will continue slowly progressing
through the North Country this evening and overnight. Ahead of
the front, surface based instability is high with 2000 to 3000
J/kg common. Due to a low shear environment of 20 to 25 knots
and abundant dry air above the boundary layer, showers and
thunderstorms will remain isolated to scattered (20 - 40%) but
potentially strong through this evening. Impacts will be briefly
gusty winds and small hail as indicated by inverted V soundings
and associated downdraft CAPE, along with heavy rain and
lightning. These showers and thunderstorms are favored along and
south of ongoing convection in central Vermont, as storms shift
gradually south as they slide eastward. Similarly, development
of showers north of Lake Ontario along a lake-breeze convergent
zone are sliding towards the St. Lawrence Valley, which may lead
to isolated thunderstorms moving east- southeastward across
southern portions of our northern New York counties. Showers and
thunderstorms should exit these areas by midnight with dry
conditions areawide through the rest of the near term period.

Behind the front, winds will tend to be light and variable for
awhile as it does not feature a strong temperature/density
gradient. Winds then should trend a bit breezy (8 to 12 MPH in
the wide valleys) towards daybreak. Only then will substantially drier
air filter into the region, which will feel quite pleasant in
contrast to the rich low level moisture in place at this time.
By 8 AM, dew points in the 55 to 60 range will be seen across
northern New York and the northern half of Vermont. While the
surface front will be south of the entire region by that time,
some warm and relatively moist air aloft will remain over the
southern portions of Vermont which will work to limit
instability. This north to south temperature gradient will be
reflected by high temperatures, which should reach into the
middle 80s in lower elevations of Rutland and Windsor counties,
with mid and upper 70s in most other locations where fair
weather cumulus will be likely. As surface high pressure remains
north of the area while sliding to the east, north winds will
begin to turn easterly tomorrow night and a warm front will
approach. A slight chance of showers late in the night is
offered for southwest portions of St. Lawrence County as
overrunning precipitation will try to move in from the west.
Comfortable dew points will allow temperatures to drop down into
the 50s in most locations, or upper 40s in the Northeast Kingdom.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 315 PM EDT Thursday...On Saturday, surface high pressure will
span across far eastern North America and begin shifting offshore.
As it does so, a warm front will nose into the North Country. There
are some timing differences as to how quickly surface high pressure
moves offshore and how quickly moisture returns to the lower levels.
It will at least be a cloudy day with cool air anchored in eastern
Vermont and reinforced by the southeasterly flow with highs in the
upper 60s to lower 70s, while warmer air should easily enter the St.
Lawrence Valley and allow daytime highs in the mid to upper 70s.
Abundant clouds will likely keep lows in the 60s, outside of some
50s still likely east of the Green Mountains.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 315 PM EDT Thursday...The weekend will be somewhat active with
streaks of moisture embedded within shortwave ridging overhead. None
of these are tied to any strong vort max or synoptic scale forcing,
which makes timing the likelihood of occurrence a challenge. By
Monday afternoon into the overnight hours, a strong frontal boundary
will shift southeast. About 35 knots of 0-6km shear will be present
with 1000 J/kg of CAPE along with a 100 kt jet streak just north of
Montreal, which would be somewhat favorable for our region. The
surface low is well to our north though, which has a tendency of
keeping us well removed from better dynamical support, but it's
something worth monitoring. Much cooler conditions reside behind the
front. Seasonable conditions return for a few days. Towards next
Thursday/Friday, it seems a strong trough will dig into the
northeastern US, and we'll see whether we develop deep southwesterly
flow or maintain a more zonal pattern aloft with northerly winds
near the surface.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Through 00Z Saturday...VFR conditions will continue through the
TAF period as a weak cold front continues to move through the
airspace. A brief shower is still possible at RUT through 03Z as
they remain on the warm side of the boundary with ample
instability. Otherwise, expect dry conditions and scattered to
few clouds with bases remaining at or above 4000 feet. Winds
are light and variable, becoming northerly in the 6 to 12 knot
range by 12Z.

Outlook...

Friday Night: VFR. NO SIG WX.
Saturday: VFR. Chance SHRA.
Saturday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, Slight chance TSRA.
Sunday: Mainly VFR, with areas MVFR possible. Chance SHRA, Slight
chance TSRA.
Sunday Night: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Monday: Mainly MVFR, with local IFR possible. Likely SHRA, Slight
chance TSRA.
Monday Night: VFR. Chance SHRA.
Tuesday: Mainly VFR, with local MVFR possible. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Hammond/Kutikoff
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Kutikoff
Hazardous weather outlook, Aug 26, 6:17 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
717 PM EDT Thu Aug 26 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-272330-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
717 PM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 26, 2:36 PM EST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Burlington VT
336 PM EDT Thu Aug 26 2021

VTZ008>010-012-017-018-262000-
Windsor VT-Eastern Chittenden VT-Washington VT-Western Addison VT-
Eastern Addison VT-Orange VT-
336 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northwestern Orange,
northeastern Addison, southeastern Chittenden, northwestern Windsor
and southwestern Washington Counties through 400 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Middlebury, Braintree Hill, Northfield Village, Warren, Bristol,
Northfield, Lincoln, Waitsfield, Roxbury, Williamstown, Braintree,
Granville, Brookfield, Barre Town, Randolph, Barre City, Ripton,
Berlin, Buels Gore and Fayston.

This includes Interstate 89 between mile markers 30 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4403 7308 4418 7307 4419 7248 4390 7263
TIME...MOT...LOC 1935Z 269DEG 5KT 4410 7303

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 26, 3:53 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
453 PM EDT Thu Aug 26 2021

VTZ008-010-012-018-262130-
Windsor VT-Washington VT-Eastern Addison VT-Orange VT-
453 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of west central Orange,
east central Addison, northwestern Windsor and southwestern
Washington Counties through 530 PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm near
Granville, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Braintree Hill, Roxbury, Braintree, Granville, Brookfield, Warren,
Ripton, Lincoln, Randolph, Williamstown, Brookfield Center, West
Braintree, Allis State Park, Lower Granville, East Braintree, East
Roxbury, West Brookfield, East Granville, Ainsworth State Park and
Alpine Village.

This includes Interstate 89 between mile markers 33 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4400 7299 4411 7295 4408 7256 4391 7266
TIME...MOT...LOC 2053Z 274DEG 11KT 4405 7288

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 26, 4:59 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Burlington VT
559 PM EDT Thu Aug 26 2021

VTZ009-010-012-018-019-262230-
Eastern Rutland VT-Windsor VT-Western Addison VT-Eastern Addison VT-
Orange VT-
559 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of west central Orange,
southeastern Addison, northeastern Rutland and northwestern Windsor
Counties through 630 PM EDT...

At 558 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hancock, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Middlebury, Braintree Hill, Rochester, Hancock, Pittsfield,
Braintree, Ripton, Granville, Bethel, Goshen, Randolph, Salisbury,
Stockbridge, Chittenden, Leicester, East Randolph, East Middlebury,
West Braintree, Mount Cushman State Park and Randolph Center.

This includes Interstate 89 between mile markers 27 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4397 7317 4404 7288 4395 7253 4373 7280
TIME...MOT...LOC 2158Z 305DEG 13KT 4395 7288

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 26, 5:32 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Burlington VT
632 PM EDT Thu Aug 26 2021

VTZ009-010-012-018-019-262300-
Eastern Rutland VT-Windsor VT-Western Addison VT-Eastern Addison VT-
Orange VT-
632 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of west central Orange,
southeastern Addison, northeastern Rutland and northwestern Windsor
Counties through 700 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hancock, moving southeast at 10 mph. Rainfall amounts of 1 to 2
inches per hour is occurring with this thunderstorm, which may cause
minor culvert and dirt road washouts across the higher terrain.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Braintree Hill, Rochester, Hancock, Braintree, Randolph, Granville,
Bethel, Ripton, Goshen, East Randolph, West Braintree, Mount Cushman
State Park, Randolph Center, West Bethel, Lower Granville and Bread
Loaf.

This includes Interstate 89 between mile markers 28 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4396 7305 4401 7289 4395 7253 4382 7273
      4386 7297
TIME...MOT...LOC 2230Z 304DEG 10KT 4395 7287

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Burlington radar (KCXX), 64 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Addison

When
August 26, 7:00 PM EST to 9:00 PM EST
Where
Addison County, 2.67 mi W of Lower Granville to 2.18 mi W of Lower Granville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
43.967, -72.904

Texas Falls Road washed out near Texas Gap.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970781.